Maryland, 2021Rip Current in Maryland, July 4, 2021
July 4, 2021 · NWS AKQ · 1 event in 1 county or zone
Drowning of a male from a rip current occurred in Assateague National Park.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drowning of a male from a rip current occurred in Assateague National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 4, 10:17 AM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 4, 10:17 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1117 AM EDT Sun Jul 4 2021
.SYNOPSIS...
High pressure will builds into the region today. The surface
high slides offshore late Monday and Tuesday, allowing warmer,
more humid airmass to gradually return Monday through midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM EDT Sunday...
Quiet conditions this morning with mostly sunny skies and temps
already in the mid 70s. Expect temps to be warmer today with
most areas seeing the mid 80s this afternoon. It will not be
terribly humid though as dew points will only be in the upper
50s or lower 60s. Still cannot rule out a passing shower north
of RIC and into the MD Eastern Shore late this afternoon into
this evening as another weak upper disturbance rotates through
the area. In fact, the NAM and HRRR both suggest this occurrence
and there are already some showers over SW PA. If any showers
do occur, do not expect coverage nearly as widespread as
yesterday cross DE into eastern MD.
As of 645 AM EDT Sunday...
Upper low continues to spin across New England with the
associated surface low now well offshore. Northwest flow aloft
will continue today with the north and northeastern portions of
the area still feeling some influence from the slowly departing
upper low. Otherwise, high pressure builds in from the west
today with mostly clear to party cloudy skies and high
temperatures warming into the mid and upper 80s as low level
flow becomes SW then S by late afternoon. Did maintain a very
slight chance of showers across the northern counties along with
a bit more cloud cover as some CAM guidance shows the potential
for isolated showers in closer proximity to the upper low.
Overall, should be a decent day/evening for any July 4th
festivities. Muggy tonight with lows falling in the mid 60s to
low 70s under partly cloudy skies.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 355 AM EDT Sunday...
Flow aloft flattens on Monday with surface high pressure in control.
Expect the whole area to be dry with slowly increasing dew points.
High temps rise into the upper 80s and low 90s with only some
scattered afternoon cumulus clouds. Continued muggy and dry Monday
night with lows upper 60s to low 70s.
Tuesday will be the hottest day in the forecast period as Bermuda
high pressure noses westward into the area. A weak lee trough may
set up in the afternoon but not expecting any showers or storms with
general subsidence/capping in place. High temps top out in the low
and mid 90s with overnight lows again in the upper 60s and low
70s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 355 AM EDT Sunday...
Moisture continues to increase on Wednesday with sustained S/SW low
level flow on the western periphery of the Bermuda high. High temps
rise into the low 90s again. A trough aloft will approach from the
west by late afternoon which may prove sufficient for scattered
showers and storms, primarily focused across the south and west
portions of the area. A few showers could linger into the evening
and overnight across central and eastern counties. Overnight lows
generally in the low 70s as moisture continues to inch upward.
Thursday will be the day to watch with respect to any impacts from
TC Elsa. 00z model guidance has trended toward a much weaker (non-
existent?) circulation across the local area but many details remain
unresolved at this time range. Regardless of potential impacts from
Elsa, the pattern will favor greater coverage of showers and storms
Thursday with the potential for heavy rainfall as precipitable water
values rise near/above 2 inches. Afternoon high temps will be
tempered by extra clouds and potential for showers and storms with
most areas in the mid to upper 80s. This portion of the forecast is
highly uncertain at this time so expect substantial adjustments
in subsequent forecasts.
The late week period will feature slowly rising heights aloft but
enough low level moisture to spark afternoon and evening showers and
storms along/ahead of persistent lee troughing. Afternoon highs
Friday and Saturday remain in the upper 80s to low 90s with
overnight lows ranging from the upper 60s to the low/mid 70s.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 645 AM EDT Sunday...
VFR conditions prevail across the TAF sites early this morning.
Winds are generally light and variable this morning. Expect
winds to become SW then S or SSE by mid to late afternoon with
speeds staying below 10 kt. Diurnal CU is possible during the
afternoon with a very low chance of a shower across the north
late afternoon into the evening.
OUTLOOK...
Primarily VFR conditions expected through the middle of the
upcoming week.
&&
.MARINE...
As of 400 AM EDT Sunday...
A weak sfc trough is currently exiting the area, pushing well
offshore as weak high pressure builds in from the W. Winds are
generally from the W to NW at 5-10 kt (or less). Seas are 2-4
ft (highest N) and waves are mainly 1 foot or less. Sub-SCA
conditions are expected for the next several days as high
pressure across the area today, gradually becomes centered
offshore Mon-Wed. Generally W to SW winds of 5-10kt or less this
morning become S/SE at 10 kt later today. Some increase in winds
is expected late Mon through Wed as a bit stronger southerly
flow develops with the sfc high offshore. While a few gusts to
20kt will be possible into the Bay (especially in the
evening/overnight), the predominant conditions should remain
below SCA criteria. Seas will average 2-4 ft and waves in the
Bay will be 1-3 ft.
Not a lot of change to the predicted track of Tropical cyclone
Elsa later in the week, with the greatest chance for the system
(or what is left of it) brushing the local area sometime Thu or
Thu night. Follow the latest forecasts from the National
Hurricane Center for details.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...RHR/MRD
NEAR TERM...RHR/MRD
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...LKB/TMG
Hazardous weather outlook, Jul 4, 3:37 AM EST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
437 AM EDT Sun Jul 4 2021
MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-050845-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
437 AM EDT Sun Jul 4 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Regardless of any potential impacts from tropical cyclone Elsa, the
pattern will support locally heavy rainfall and thunderstorms late
this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-VAZ098>100-050845-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
437 AM EDT Sun Jul 4 2021
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Regardless of any potential impacts from tropical cyclone Elsa, the
pattern will support locally heavy rainfall and thunderstorms late
this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Inland Worcester
- When
- July 4, 1:00 PM EST
- Where
- Inland Worcester forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
Drowning of a male from a rip current occurred in Assateague National Park.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Tropical Storm in Gulf of Mexico, July 4 to 6, 20219 deaths · 4 events
- Flash Flooding and Debris Flow in Arizona, July 4, 2021$800,000 · 5 events
- Flash Flood and Hail in Colorado, July 4, 2021$20,000 · 52 kt wind · 5 events
- Flood and Hail in Texas, July 4 to 5, 2021$6,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 4, 20211.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, July 4, 2021$2,000 · 1.75 in hail · 6 events
- Flooding in Texas, July 4 to 5, 20216 events
- Damaging Winds in Montana, July 4, 202156 kt wind · 5 events
- Hail and Damaging Winds in New Mexico, July 4, 2021$6,000 · 55 kt wind · 4 events
- Damaging Winds in Oklahoma, July 4, 202168 kt wind · 4 events
- Hail in Nebraska, July 4, 20211 in hail · 3 events
- Flash Flood and Hail in Colorado, July 4, 20211 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975107.